Wisconsin, 2004

Flash Flooding and Hail in Wisconsin, August 3, 2004

August 3, 2004 · NWS MKX · 22 events in 8 counties and zones

Clusters of severe thunderstorms moved southeast through south-central and southeast Wisconsin, resulting in damaging straight line winds that toppled large trees, very large damaging hail, and heavy rains that led to flash flooding. Columbia County suffered the most damage thanks to hurricane-force thunderstorm winds coupled with large hail stones of 1 to 3 inches in diameter.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.4 million
Crop damage
$1.0 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of severe thunderstorms moved southeast through south-central and southeast Wisconsin, resulting in damaging straight line winds that toppled large trees, very large damaging hail, and heavy rains that led to flash flooding. Columbia County suffered the most damage thanks to hurricane-force thunderstorm winds coupled with large hail stones of 1 to 3 inches in diameter. The wind-driven hail damaged at least 100 homes and several businesses and churches in Fall River (Columbia Co.). The wind-driven hail also mowed down some corn and soybean fields between Rio and Columbus. Some of the hail stones were still unmelted the next morning. Flash flooding resulted in gravel shoulder washouts and flooded buildings and basements in the Wisconsin Dells to Wyocena area of Columbia County. Rainfall amounts of 2.50 inches were measured in about 1 to 2 hours in the Portage area (Columbia Co.). Flash flooding also occurred in the Jefferson to Ft Atkinson area of Jefferson County, with gravel shoulder washouts and flooded buildings and basements reported. Rainfall totals up to 2 inches in only 30 minutes were noted on the south side of Ft Atkinson where many cars stalled on flooded roads. Over in Waukesha County, similar flash flooding was noted from Oconomowoc to the city of Waukesha thanks to rains of 2 to 3.39 inches in only 2 hours. The Oconomowoc WWTP reported the 3.39 inches. A downburst wind event south of Afton (Rock Co.) resulted in 1 shed being destroyed, 1 shed and 1 garage damaged, and 2 vehicles dented by debris. Lightning hit a substation transformer in the city of Beloit, knocking power out to 3500 homes. Other lightning strikes damaged a condo unit in in the city of Waukesha, damaged a home's electrical system (West Bend, Washington Co.), and damaged a home's roof in La Valle (Sauk Co.). Utility companies estimated that a grand total of about 7500 custormers lost power during the storms thanks to trees or tree branches falling on power lines, or electrical strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 1:39 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 3, 1:39 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT TUE AUG 3 2004

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY.

PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS
HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI
TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500
HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND
SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT
TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN
MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS
EVENING.

CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING:
MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN
UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH
PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH
IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT
HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO
HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE.

HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND
SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES
ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING
UP DAYTIME AND NIGHTTIME TEMPERATURES.

STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 4:00 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-041000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH
JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY
ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT
IS FORECAST TO HOLD OFF UNTIL MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

NJ

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 4 lightning, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Sauk

When
August 3, 3:05 PM CST
Where
Sauk County, 1 mi N of La Valle
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.600, -90.133

Hail, Sauk

When
August 3, 3:43 PM CST
Where
Sauk County, Reedsburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -90.000

Hail, Sauk

When
August 3, 3:47 PM CST
Where
Sauk County, 2 mi SE of Reedsburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -89.967

Hail, Sauk

When
August 3, 3:54 PM CST
Where
Sauk County, 1 mi W of Baraboo
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.750

Hail, Sauk

When
August 3, 3:54 PM CST
Where
Sauk County, Lake Delton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Thunderstorm Wind, Columbia

When
August 3, 4:10 PM CST to 4:30 PM CST
Where
Columbia County, Rio
Measured
65 kt (75 mph) estimated gust
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -89.233

Hail, Columbia

When
August 3, 4:10 PM CST to 4:30 PM CST
Where
Columbia County, Rio
Measured
3 in hail
Property damage
$6.0 million
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -89.233

Flash Flood, Columbia

When
August 3, 4:25 PM CST to 6:30 PM CST
Where
Columbia County, Wisconsin Dells
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Thunderstorm Wind, Sauk

When
August 3, 4:26 PM CST
Where
Sauk County, Merrimac
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -89.617

Lightning, Sauk

When
August 3, 4:45 PM CST
Where
Sauk County, La Valle
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dodge

When
August 3, 5:17 PM CST
Where
Dodge County, Watertown
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.200, -88.717

Thunderstorm Wind, Jefferson

When
August 3, 5:19 PM CST
Where
Jefferson County, Watertown
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.200, -88.717

Thunderstorm Wind, Sauk

When
August 3, 5:50 PM CST
Where
Sauk County, Lake Delton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Lightning, Washington

When
August 3, 6:30 PM CST to 7:00 PM CST
Where
Washington County, West Bend
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
August 3, 6:38 PM CST to 6:54 PM CST
Where
Dane County, Verona
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -89.533

Heavy Rain, Dane

When
August 3, 7:00 PM CST to 8:30 PM CST
Where
Dane County, Madison
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waukesha

When
August 3, 7:00 PM CST to 7:45 PM CST
Where
Waukesha County, Waukesha
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.017, -88.217

Flash Flood, Jefferson

When
August 3, 7:15 PM CST to 9:00 PM CST
Where
Jefferson County, Jefferson
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Flash Flood, Waukesha

When
August 3, 7:30 PM CST to 9:00 PM CST
Where
Waukesha County, Oconomowoc
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rock

When
August 3, 7:30 PM CST to 7:40 PM CST
Where
Rock County, 4 mi SW of Afton
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
42.567, -89.117

Lightning, Waukesha

When
August 3, 7:30 PM CST
Where
Waukesha County, Waukesha
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Lightning, Rock

When
August 3, 7:40 PM CST
Where
Rock County, Beloit
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417538, 5417539, 5417540, 5417541, 5417543, 5417544, 5417545, 5417546, 5417898, 5417542, 5417547, 5417548, 5417817, 5417906, 5417899, 5417900, 5417905, 5417901, 5417902, 5417903, 5417904, 5417907.